Byrne, S and Walter, G and Hunt, G and Soh, N and Cleary, M and Duffy, P and Crawford, G and Krabman, P and Concannon, P and Malhi, G, Self-reported side effects in children and adolescents taking risperidone, Australasian psychiatry : bulletin of Royal Australian and New Zealand College of Psychiatrists, 18, (1) pp. 42-5. ISSN 1039-8562 (2010) [Refereed Article]
Copyright 2010 The Royal Australian and New Zealand College of Psychiatrists
OBJECTIVE: We aimed to describe medication side effects in a cross-section of young people taking low-dose risperidone, using a self-report measure.
METHODS: The Liverpool University Neuroleptic Side Effect Rating Scale (LUNSERS) was completed by 66 patients aged between 6 and 18 years who had been taking low-dose risperidone (alone or in conjunction with other medications) for up to 13 years.
RESULTS: Young persons, overall, seemed to tolerate risperidone well, but longer exposure to the medication was associated with higher side effect levels, particularly for the psychic (pertaining to mind and emotion) and extrapyramidal subscales. The most common complaints related to psychic side effects, such as tiredness, difficulty concentrating, difficulty remembering things and increased dreaming.
CONCLUSIONS: Clinicians need to monitor the side effects of young patients taking low doses of risperidone, and other psychotropics, and maintain vigilance in those who have been taking medication for extended periods.
|Item Type:||Refereed Article|
|Keywords:||medication, mental health|
|Research Division:||Medical and Health Sciences|
|Research Group:||Public Health and Health Services|
|Research Field:||Mental Health|
|Objective Group:||Public Health (excl. Specific Population Health)|
|Objective Field:||Mental Health|
|UTAS Author:||Cleary, M (Professor Michelle Cleary)|
|Web of Science® Times Cited:||5|
|Deposited By:||Health Sciences|
Repository Staff Only: item control page